California, 2004Flash Flooding and Heavy Snow in California, February 21 to 23, 2004
February 21 to 23, 2004 · NWS SGX · 12 events in 6 counties and zones
From 12 to 25 inches of snow fell over the San Bernardino mountains, from Wrightwood to Forest Falls. Over the Riverside County Mountains and the San Diego County mountains, snowfall ranged from eleven to eighteen inches.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From 12 to 25 inches of snow fell over the San Bernardino mountains, from Wrightwood to Forest Falls. Over the Riverside County Mountains and the San Diego County mountains, snowfall ranged from eleven to eighteen inches. Heavy rain, between 1.6 and 3.2 inches, fell over the lower elevations. This caused flash flooding and mudslides along the lower slopes, foothill, and out into the valley floors and desert areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 21, 2:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST SAT FEB 21 2004
.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL CONTINUE OVER
SOUTHWEST CALIFORNIA WITH SHOWERS AND A FEW THUNDERSTORMS THROUGH
MONDAY NIGHT. THE RAIN AND SNOW SHOULD DECREASE MONDAY... AND END
MONDAY NIGHT...BUT ANOTHER STRONG STORM IS EXPECTED AROUND WEDNESDAY
WITH SIGNIFICANT PRECIPITATION AND STRONG WINDS THROUGH AT LEAST
THURSDAY. THE WEATHER REMAINS UNSETTLED THROUGH FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
THE UPPER LOW HAS FINALLY BEGUN TO SHIFT EAST INTO OUR AREA. RAIN IS
WIDESPREAD...WITH SNOW IN THE MOUNTAINS. THEREFORE...LOOKS LIKE
EVERYTHING IS ON TRACK FOR HEAVY RAIN IN THE LOWER ELEVATIONS...AND
HEAVY SNOW IN THE HIGHER ELEVATIONS. THE WINDS SHOULD ALSO PICK UP
ALL AREAS...BUT ESPECIALLY IN THE HIGHER ELEVATIONS. THE HEAVIEST
ACTIVITY IS SLATED TO CONTINUE THROUGH MONDAY MORNING.
BY TUESDAY...SOME SUN IS EXPECTED AS THE RIDGE BUILDS IN BEHIND THIS
SYSTEM...WITH SOME WARMING MOST AREAS DURING THE AFTERNOON.
HOWEVER...THIS BREAK IN THE WEATHER IS NOT EXPECTED TO LAST VERY LONG.
BY LATE TUESDAY NIGHT INTO WEDNESDAY...THE NEXT IN THE SERIES OF
STORMS WILL BE MOVING IN. MORE HEAVY RAIN...WITH MOUNTAIN SNOWS...WILL
OCCUR DURING THAT PERIOD. THE HEAVIER ACTIVITY SHOULD LAST INTO
THURSDAY...WITH AN UNSETTLED PERIOD INTO FRIDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFFASGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.
&&
SMALL
Hazardous weather outlook, Feb 21, 6:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT FEB 21 2004
CAZ042-043-048-050-055>058-060>062-221400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT FEB 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
FLASH FLOOD WATCH FOR BURN AREAS THROUGH SUNDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
FLASH FLOOD WATCH FOR BURN AREAS TONIGHT AND SUNDAY
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-
REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.
WINTER STORM WATCH TONIGHT AND SUNDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.
GALE FORCE WINDS AND HAZARDOUS SEAS TONIGHT THROUGH SUNDAY NIGHT
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
SUNDAY AND SUNDAY NIGHT...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION POSSIBLE. GALE FORCE WINDS AND HAZARDOUS SEAS WILL
CONTINUE.
WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH SUNDAY
EVENING.
MAXWELL
In the hours before
Special weather statement, Feb 21, 4:30 PM PST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PST SAT FEB 21 2004
CAZ042-043-048-050-055>058-060>062-PZZ750-775-221200-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
430 PM PST SAT FEB 21 2004
...STORMY WET WEATHER PATTERN THROUGH LATE NEXT WEEK...
A SERIES OF STORMS WILL MOVE ACROSS SOUTHERN CALIFORNIA THROUGH AT
LEAST THURSDAY OF NEXT WEEK. STORMS THAT HAVE THE BEST POTENTIAL FOR
HEAVY RAINFALL ARE MOST LIKELY TONIGHT INTO SUNDAY NIGHT...THEN
AGAIN WEDNESDAY THROUGH THURSDAY.
THE STORM TRACK WILL REMAIN ACROSS SOUTHERN CALIFORNIA THROUGH MOST
OF NEXT WEEK. STORMS WITH THE POTENTIAL TO PRODUCE EXTENDED MODERATE
TO HEAVY PRECIPITATION ARE MOST LIKELY SATURDAY NIGHT THROUGH SUNDAY
NIGHT...AND AGAIN WEDNESDAY THROUGH THURSDAY.
THE SATURATED ATMOSPHERE...COMBINED WITH INCREASING LOWER LEVEL
SOUTHERLY FLOW...WILL INCREASE THE THREAT FOR MODERATE TO HEAVY
RAINFALL SATURDAY NIGHT AND SUNDAY ALONG SOUTH AND SOUTHWEST FACING
SLOPES...ESPECIALLY ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO
MOUNTAINS AND IN THE PALOMAR MOUNTAIN AREA.
MODERATE TO HEAVY RAINFALL COULD CONTINUE THROUGH SUNDAY AS A
STRONGER JET STREAM WILL INCREASE TEH CHANCES OF HEAVY RAIN. THERE
IS THE POTENTIAL FOR WIDESPREAD RAINFALL TOTALS OF ONE TO TWO INCHES
ALONG AND WEST OF THE MOUNTAINS...WITH PEAK AMOUNTS SEVERAL INCHES
HIGHER IN A FEW FAVORED SPOTS ON SOUTH FACING SLOPES...ESPECIALLY IN
THE SAN GABRIEL MOUNTAINS. SIGNIFICANT SNOWFALL...POSSIBLY A FOOT OR
MORE...COULD FALL ABOVE 6000 FEET.
THERE MAY BE A BIT OF A BREAK MONDAY NIGHT INTO TUESDAY. A STRONGER
STORM IS POSSIBLE FOR WEDNESDAY AND THURSDAY WITH SHOWERS CONTINUING
INTO FRIDAY. PEAK RAINFALL TOTALS OF SEVERAL INCHES ARE POSSIBLE
DURING THIS PERIOD.
PERSONS IN BURN AREAS AND LOW LYING OR FLOOD PRONE AREAS SHOULD PAY
CLOSE ATTENTION TO WEATHER UPDATES DURING THE NEXT SEVERAL DAYS.
HAVE PLANS TO EVACUATE QUICKLY AND ON SHORT NOTICE.
PURPURA
Event by event
8 flash flood, 3 heavy snow, 1 funnel cloud. Local standard time, as filed.
Heavy Snow, San Bernardino County Mountains
- When
- February 21, 8:00 PM PST to February 23, 7:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Property damage
- $30,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy Snow, Riverside County Mountains
- When
- February 22, 12:00 AM PST to February 23, 7:00 AM PST
- Where
- Riverside County Mountains forecast zone
- Property damage
- $15,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heavy Snow, San Diego County Mountains
- When
- February 22, 12:00 AM PST to February 23, 7:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 22, 12:57 AM PST to 3:00 AM PST
- Where
- San Bernardino County, 4 mi N of San Bernardino
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 22, 4:25 AM PST to 9:00 AM PST
- Where
- San Bernardino County, 3 mi N of San Bernardino
- Property damage
- $20,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 22, 8:00 AM PST to 8:15 AM PST
- Where
- San Bernardino County, 5 mi NW of Devore
- Property damage
- $40,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 22, 11:50 AM PST to 12:01 PM PST
- Where
- San Diego County, 2 mi NW of Mt Laguna Afs
- Property damage
- $70,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 22, 12:22 PM PST to 12:42 PM PST
- Where
- San Diego County, 4 mi E of El Cajon
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, Riverside
- When
- February 22, 1:49 PM PST to 5:00 PM PST
- Where
- Riverside County, Riverside
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 22, 2:15 PM PST to 2:30 PM PST
- Where
- San Diego County, 3 mi SE of Agua Caliente Spgs
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Funnel Cloud, San Bernardino
- When
- February 22, 2:30 PM PST to 2:31 PM PST
- Where
- San Bernardino County, 1 mi E of Colton
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 22, 4:00 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 1 mi N of Devore
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Maine, February 21 to 22, 200413 events
- Avalanche in Colorado, February 21, 20041 injured · 1 event
- Winter Weather in Colorado, February 21 to 22, 20044 events
- Flash Flood and Heavy Snow in California, February 21 to 23, 20043 events
- Heavy Snow in Colorado, February 21 to 22, 20042 events
- Winter Storm in Colorado, February 21 to 22, 20041 event
- Winter Weather in Utah, February 21 to 22, 20041 event
- Flood in Iowa, February 21 to 25, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394570, 5392777, 5392778, 5392776, 5392774, 5392773, 5392780, 5392781, 5394659, 5392779, 5394571, 5392775.